I have had a series of 2 cortisone shots which lasted only 4 days before the pain returned. Now this doctor is talking about doing a series of shots in the same area but with electrical current as I understand. Then he is recommending physical therapy which I am still in pain and do not think I can take the pt again for the 6th time. Does anyone have any information about this. Please advise. Thank you
11 Nov 2010
I hope this post does not seem to be trite, however, my husband has cerebellar ataxia, his pmc wouldn't no longer give him pain meds or meds for his inbalance, he was referred to a neurologist also, it seems now, about every 9 months or so, he is being referred to PT, he is now on some meds for his condition, only one is a narcotic, the rest are usually used to treat conditions like MS, it has taken over five years to even get a diagnosis for him, he can hardly walk some days and drags himself from the waist down, he goes thru shoes like some people go thru candy bars, really fast, I really have come to the belief that if these drs are writing scripts, and are not from a pain management place they need cover their respective rear-ends, ( oh, this sounds awful), but I think they are afraid of being called on the carpet. Like they haven't done their job unless they put you though all this PT stuff, cortisone shots, trigger points injections, you name it he has been through them all, so too have I. I'm sick of it, he is so bad when he come home after a PT session, I just want to cry. He's been a hard working loving gentle man his whole life we've been together for 41 years, and watching him like this, breaks my heart. However he won't say no to the PT, for fear they will cut off what little meds he does recieve, knowing what I've been though with my own medical problems. What can they possibly think the outcome will be? Over and over again? I just hope you get some better pain relief, you're high on the 1-10 scale. Sorry if this seems like I'm venting, ok, I am, but I hate to see people put through all this nonsense, and for what?
All my best to you, and I do mean this, Good luck with your Pain.. I can only hope you get some better meds to control it.
11 Nov 2010
I am guessing that you are on the same path that I have been on for a year and now have to switch to a whole new set of physicians for prescriptions etc. They have probably told you that you have Fibromyalgia when what you really have is Chronic Myofascial Pain. Look it up, there is some great information out there for a cure, yet pain free. I was pain free for two years and then it all came back when I stressed myself out again by trying to work, go to school and raise two teenage girls by myself. My family dr. gave me Morphine, thank God he did. I am off of the Morphine now, but still need to take vicadin for the pain and the only thing that helps relax my muscles and my mind enough to sleep are Soma's. The correct physical therapy is what they call tension or friction massage. It is hard to find a PT that has that experience and understands that you do not further constrict a "trigger point" by exercising it. You have to work out the nots "hands-On".
If you can afford a good massage therapist that would be better than PT. Check out the book from the library Fibromyalgia & Chronic Myofascial Pain A Survivors Handbook. It is good, extremely helpful in understanding what is going on. The shots they are giving you should have more anesthesia than cortisone. The cortisone is what is making your muscle constrict, when it needs to be relaxed. A shot of toradol and valium would be better than what he is giving you, but it is really hard to find doctors in my area that understand. I wish you the best of luck and please let me know your thoughts, I am very interested.
10 Nov 2010
Do you mind me asking what the reason for the cortisone shots are? Also, is this the same dr. that prescribes the morphine? I don't see much sense in putting you through painful, short term relief procedures that don't even help. Then expecting you to last through grueling physical therapy sessions.
Personally I believe you need to get your pain level under control, then you will be able to tolerate and possibly benefit from the pt. A 7 on the pain scale is high. You really need to get your pain medicine at a level that allows you to function, then consider pt. Good Luck and God Bless. Sable. I added you as a friend keep me posted and if you want to chat privately add me as a friend.
10 Nov 2010
Does your pain doctor know you are getting Morphine from your family doctor? If not, this could be a huge conflict especially if you signed a "pain contract" with this pm doctor.
I don't know what you've been diagnosed with but I agree that you need to not have further experimental things done that aren't working along with trying to do PT.
I will say that with RSD that I was dx with 11 1/2yrs ago now, my pm doctor did put me on a strong long acting opiate but my pain was still at a 7 or higher as I went through my own PT 3 times a week (18mos) but he wasn't putting me through shots, epidurals, etc during this time.
I couldn't even bare any weight on my right foot at all yet even in the amount of pain I was in if I hadn't continued with the PT being pushed very hard, I don't think I would be doing as well as I am now. I used to hate it when I was pushed so hard in the amount of pain I was in but now I thank those people who did.
I was on crutches for 2 1/2yrs and also couldn't drive my own car at all. Once I got on a cane, I was able to start to drive again after learning how to walk again.
I hope this second opinion with the neurologist helps. It sounds to me like your family doctor may be more willing to help you with your pain than the pm doctor as I'm sure you are feeling like a guinea pig.
Please share with us the disease/physical problems you are dealing with so we can better help you.
Also an OT doctor could be of help possibly depending on what you have. I had one who during the latter part of PT helped me to straighten my foot out after it was locked turned outward. He was the only doctor I had at the time also prescribing my medications.
After all these years my good pain days are when I'm at a 4 to 5. When it rains, turns cold, or I over do it, my pain does still go up to a 7 or 8 some days. Pain that is chronic and doesn't go away is also something we have to learn to live with knowing that there is NO pain medication that can take it all away. It takes time to get to this point I know.
Best wishes and hope we can help you more,
11 Nov 2010
The botox shots were to kill/numb the nerves that lead to the painful area. Once those nerves are deadened, you feel no pain. The cortisone shots are a temporary stop gap but usually don't last too long. I happen to agree that (regardless how painful) PT is the only way to strengthen the muscles and "protect" the affected areas. At this point, the only thing I would worry about is the meds you get from your regular md. Morphine is a potent pain killer and may compromise your contract with your pain doctor. Please read the contract you signed and see if there's a clause in there about getting opiates from other doctors. It's always best to be upfront about meds you receive. What do you think the reaction will be when they find out? It's a scenario that could follow you around in your medical record for years to come, a seeker. It's always best to be honest and upfront about all meds you receive and from whom. Good luck to you and hope you feel better very soon!
- Cortisone Information for Consumers
- Cortisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cortisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Yesterday I had a series of Cortisone shots and may need more. The numbness lasted almost 8 hours but seems I got some relief for my Osteoarthritis ...
5 answers • 19 Oct 2010
can I get these shot and what can I do to relieve some of the pain between the shots.
2 answers • 23 Aug 2013
I have arthritis in my knees constant pain, I had surgery for a torn meniscus over I think 5 months?
... ago and the pain is still there, I did recently get a cortisone shot on both knees & it seems to help but I feel the pain coming back in my ...
2 answers • 9 Jan 2015
headache, spaciness, semi-dizzyness, etc... Is this unusual???
0 answers • 16 Jan 2016